Gluten-Free Cough, Cold, and Flu Medicine

Learn What's Available Over-The-Counter to Treat Your Symptoms

woman with cold on couch with tissues

 Westend 61

If you've caught a bad cold or the flu and you follow the gluten-free diet, you need gluten-free cough, cold, and flu medications. Fortunately, you have a wide variety of options available in pharmacies and big box stores throughout the United States. Even if your preferred brand of medication isn't considered gluten-free, you should be able to find a substitute with the same ingredients.

There's a dizzying array of different cough, cold and flu products available over-the-counter, and each seems to have its own formula. However, these medications mostly rely on combinations of the same seven basic ingredients:

  • acetaminophen, a pain reliever and fever reducer
  • pseudoephedrine HCI, a nasal decongestant (non-drowsy)
  • chlorpheniramine maleate, an antihistamine (may make you drowsy)
  • doxylamine succinate, an antihistamine (may make you drowsy)
  • diphenhydramine HCl, an antihistamine (may make you drowsy)
  • dextromethorphan HBr, a cough suppresant
  • guaifenesin, a mucus thinner/expectorant

If you look at your symptoms (possibly including pain, fever, nasal congestion, and/or cough), and then look at the ingredients in the products listed, you should be able to identify a gluten-free medication to treat your specific symptoms.

Below you'll find a list of name-brand cold, flu, and cough over-the-counter medications and what their manufacturers say about their gluten-free status. In cases where the name-brand products are not considered gluten-free, you'll also find potential store-brand gluten-free substitutes for those products.

Advil Cold & Sinus

No gluten ingredients. Advil Cold & Sinus (non-drowsy) contains the active ingredients ibuprofen 200mg and pseudoephedrine HCI 30 mg. According to Pfizer Consumer Healthcare: "Gluten is not added to any Advil® product during the manufacturing process. However, we cannot guarantee that minute amounts of gluten or gluten derivatives are not contained in raw materials obtained from various suppliers for our manufacturing process since the end product is not tested for gluten."

Unfortunately, there's no exact gluten-free-labeled equivalent for Advil Cold & Sinus, since few manufacturers include the pain reliever ibuprofen in their cold and flu medicine formulations. To duplicate these ingredients, purchase these gluten-free-labeled products:

  • Target Up & Up Sinus PE tablets (30 mg pseudoephedrine HCI)
  • Target Up & Up ibuprofen tablets (200 mg ibuprofen)

Afrin

Gluten-free. Afrin makes nasal sprays and mists designed to help you clear nasal congestion. Anything you spray into your nose can wind up in your throat, and subsequently in your digestive tract, so any nasal spray you use must be gluten-free.

Afrin has numerous nasal spray products, including a "No Drip" line that will not drip down your throat. You can choose from Original, Allergy Sinus, Severe Congestion, and Extra Moisturizing in pump mist and nasal sprays. All contain the active ingredient oxymetazoline hydrochloride 0.05 percent, which is a nasal decongestant. All are safe for those who follow the gluten-free diet, according to manufacturer Bayer, which states that "None of the Afrin formulas contain gluten."

Alka-Seltzer Plus

No gluten ingredients. Alka-Seltzer, known better for its digestive formulas, makes several different cold and flu medications. Alka-Seltzer Plus is available in five formulas:

  • Maximum Strength Cold & Flu Day liquid gels (contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, and phenylephrine HCI 5 mg)
  • Maximum Strength Cold & Flu Night liquid gels (contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, doxylamine succinate 6.25 mg, and phenylephrine HCI 5 mg)
  • Cold Effervescent Orange tablets (contains aspirin 325 mg, chlorpheniramine maleate 2 mg, and phenylephrine HCI 7.8 mg)
  • Severe Cold & Flu dissolving packets in honey lemon zest (contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCI 5 mg)
  • Dye-free Multi-Symptom liquid gels for day and night (contain the same ingredients as the Maximum Strength Cold & Flu Day and Night liquigels).

According to manufacturer Bayer: "We don't add gluten to our products. However, we can't guarantee they are 100 percent gluten-free since our products are produced in a facility that manufactures and packages items that may contain gluten."

Unfortunately for those who prefer dissolving packets and effervescent tablets, there aren't any direct gluten-free equivalents for those products; the only products with the same ingredients are liquid caps. Possible gluten-free substitutes for Alka-Seltzer Plus products include:

  • Target Up & Up Daytime Cough and Flu liquid caps (same ingredients as Alka-Seltzer Plus Maximum Strength Cold & Flu Day liquid gels)
  • Target Up & Up Nighttime Cold and Flu liquid caps (same ingredients as Alka-Seltzer Plus Maximum Strength Cold & Flu Night liquid gels)

Delsym

No gluten ingredients. Deslym makes cough products. They include:

  • 12-Hour Cough Relief in orange and grape flavors (contains cough suppressant dextromethorphan polistirex, equivalent to 30 mg dextromethorphan HBr)
  • Cough + Chest Congestion in cherry flavor (cough suppressant dextromethorphan HBr 20 mg and expectorant guaifenesin 400 mg)
  • Nighttime Cough + Cold in mixed berry flavor (contains pain reliever/fever reducer acetaminophen 650 mg, antihistamine diphenhydramine HCl 25 mg, and nasal decongestant phenylephrine HCl 10 mg).

According to manufacturer Reckitt Benckiser Group plc: "While these products are not formulated with any ingredients that contain gluten, we have not certified that these products are gluten-free."

Possible gluten-free substitutes for Delsym products include:

  • Target Up & Up 12-Hour Cough Relief orange liquid (same ingredients as Delsym 12-Hour Cough Relief)
  • Walgreens Wal-Tussin DM Max liquid (same ingredients as Delsym Cough + Chest Congestion)
  • Walgreens Multi-Symptom Nighttime Cold & Flu Relief cherry-flavored liquid (same ingredients as Delsym Nighttime Cough + Cold liquid)

Mucinex

No gluten ingredients. Mucinex makes mainly anti-mucus products. They include:

  • Mucinex expectorant extended-release caplets (contains guaifenesin 600 mg)
  • maximum strength Mucinex expectorant extended-release caplets (contains guaifenesin 1200 mg)
  • Mucinex DM extended-release caplets (contains guaifenesin 600 mg and dextromethorphan HBr 30 mg)
  • Maximum strength Mucinex DM extended-release caplets (contains guaifenesin 1200 mg and dextromethorphan HBr 60 mg).
  • Mucinex Fast-Max Day Severe Cold liquid gels (contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCl 5 mg)
  • Mucinex Fast-Max Night Cold & Flu liquid gels (contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, doxylamine succinate 6.25 mg, and phenylephrine HCl 5 mg)

Like Delsym, Musinex is manufactured by Reckitt Benckiser Group plc, which states it does not use gluten-containing ingredients has not certified that the products are gluten-free.

Possible gluten-free substitutes for Mucinex products include:

  • Target Up & Up Maximum Strength Mucus Relief (same ingredients as maximum strength Mucinex expectorant extended-release caplets)
  • Target Up & Up Maximum Strength Daytime Severe Cold liquid gels (same ingredients as Mucinex Fast-Max Day Severe Cold liquid gels)
  • Target Up & Up Maximum Strength Nighttime Cold and Flu liquid gels (same ingredients as Mucinex Fast-Max Night Cold & Flu liquid gels)

Robitussin

May contain gluten ingredients. Robitussin is best known for cough and chest congestion medications. Products include:

  • Robitussin Maximum Strength Cough + Chest Congestion DM (dextromethorphan HBr 20 mg and guaifenesin 400 mg)
  • Robitussin Maximum Strength Nighttime Cough DM (dextromethorphan HBr 30 mg and doxylamine succinate 12.5 mg)
  • Robitussin 12 Hour Cough Relief in orange or grape (dextromethorphan polistirex equivalent to 30 mg dextromethorphan HBr)
  • Robitussin Severe Multi-Symptom Cough Cold + Flu (acetaminophen 650 mg, dextromethorphan HBr 20 mg, guaifenesin 400 mg, and phenylephrine HCl 10 mg)
  • Severe Multi-Symptom Cough Cold + Flu Nighttime (acetaminophen 650 mg, diphenhydramine HCl 25 mg, and phenylephrine HCl 10 mg)
  • Severe Cough plus Sore Throat (acetaminophen 650 mg and dextromethorphan HBr 20 mg)
  • Maximum Strength Cough & Chest Congestion DM (dextromethorphan HBr 10 mg and guaifenesin 200 mg)
  • Peak Cold Cough + Chest Congestion DM and Peak Cold Sugar-Free Cough + Chest Congestion DM (dextromethorphan HBr 20 mg and guaifenesin 200 mg)
  • Peak Cold Multi-Symptom Cold (dextromethorphan HBr 20 mg, guaifenesin 400 mg, and phenylephrine HCl 10 mg).

    Drug manufacturer Pfizer Inc., which makes Robitussin products, does not provide a list of gluten-free products and does make some gluten-containing medications.

    Gluten-free substitutes for Robitussin products include:

    • Target Up & Up DM Max liquid (same ingredients as Robitussin Maximum Strength Nighttime Cough DM)
    • Walgreens Wal-Tussin DM Max liquid (same ingredients as Robitussin Maximum Strength Cough & Chest Congestion DM)
    • Walgreens Wal-Tussin Nighttime DM Max liquid (same ingredients as Robitussin Maximum Strength Cough + Chest Congestion DM liquid)
    • Walgreens Wal-Tussin Cough and Chest Congestion dye-free, sugar-free cherry liquid (same ingredients as Robitussin Maximum Strength Cough & Chest Congestion DM)
    • Walmart Equate Tussin DM liquid only (same ingredients as Robitussin Maximum Strength Cough & Chest Congestion DM liquid)
    • Walmart Equate Tussin DM Max liquid only (same ingredients as Robitussin Maximum Strength Cough + Chest Congestion DM liquid)

    Sudafed

    No gluten ingredients. Sudafed is made by pharmaceutical giant Johnson & Johnson, which only labels a small handful of products gluten-free. Sudafed products include:

    • Sudafed PE Day and Night Congestion caplets (phenylephrine HCl 10 mg)
    • Sudafed PE Congestion caplets (pseudoephedrine HCI 30 mg)
    • Sudafed 12-Hour Extended Release caplets (pseudoephedrine HCl 120 mg)
    • Sudafed 24-Hour Extended Release caplets (pseudoephedrine HCI 240 mg)
    • Sudafed PE Pressure + Pain caplets (acetaminophen 325 mg and phenylephrine HCl 5 mg)
    • Sudafed 12-Hour Extended Release Pressure + Pain caplets (naproxen sodium 220 mg and nasal decongestant pseudoephedrine HCl 120 mg)
    • Sudafed PE Pressure + Pain + Cough caplets (acetaminophen 325 mg, dextromethorphan HBr 10 mg, and phenylephrine HCl 5 mg)
    • Sudafed PE Pressure + Pain + Cold caplets (acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 100 mg, and phenylephrine HCl 5 mg)
    • Sudafed PE Pressure + Pain + Mucus (acetaminophen 325 mg, guaifenesin 100 mg, and phenylephrine HCl 5 mg).

    According to a customer service representative: "No gluten ingredients are added to Sudafed or Sudafed PE products. However, we cannot guarantee the product is gluten-free since we have not tested for its absence."

    Possible gluten-free substitutes for Sudafed products include:

    • Up & Up Sinus PE tablets (same ingredients as Sudafed PE Congestion)
    • Target Up & Up Daytime Cough and Flu liquid caps (same ingredients as Sudafed PE Pressure + Pain + Cough caplets)

    Theraflu

    No gluten ingredients. Theraflu makes syrups, caplets, and powders in a variety of different cold- and flu-fighting formulations. Products include:

    • Theraflu ExpressMax Severe Cold and Flu caplets, powder, and liquid (acetaminophen 325 mg, phenylephrine HCl 10 mg, guaifenesin 200 mg, and phenylephrine HCl 5 mg)
    • Theraflu ExpressMax Daytime Severe Cough and Cold caplets, powder, and syrup (acetaminophen 325 mg, dextromethorphan HBr 10 mg, and phenylephrine HCl 5 mg)
    • Theraflu ExpressMax Nighttime Severe Cold & Cough syrup and powder (acetaminophen 650 mg, diphenhydramine HCl 25 mg, and phenylephrine HCl 10 mg)
    • Theraflu ExpressMax Flu, Cold & Sore Throat Syrup (acetaminophen 650 mg, diphenhydramine HCl 25 mg, and phenylephrine HCl 10 mg)

    According to the manufacturer: "Following a review of the product formulations and detailed supplier documentation, we can confirm that Theraflu products* do not contain gluten as a directly added ingredient. However, GSKCH does not test the final products for the presence of gluten, and therefore cannot rule out the presence of trace amounts as a result of third-party manufacturing processes."

    Gluten-free substitutes for Theraflu products include:

    • Target Up & Up Daytime Cough and Flu liquid caps (same ingredients as Theraflu ExpressMax Daytime Severe Cough and Cold caplets)
    • Walgreens Multi-Symptom Nighttime Cold & Flu Relief liquid (same ingredients as Theraflu ExpressMax Flu, Cold & Sore Throat Syrup)

    Tylenol

    No gluten ingredients. Tylenol, a Johnson & Johnson brand, is best-known for its pain relievers, but the product line also includes some cough and cold medications. Products include:

    • Tylenol Cold and Flu Severe Day caplets (acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCI 5 mg)
    • Tylenol Cold and Flu Severe Night caplets (acetaminophen 325 mg, chlorpheniramine maleate 2 mg, dextromethorphan HBr 10 mg, and phenylephrine HCI 5 mg)
    • Tylenol Cold + Flu Severe caplets and honey-lemon liquid (acetaminophen 325 mg, guaifenesin 200 mg, dextromethorphan HBr 10 mg, and phenylephrine HCI 5 mg)
    • Tylenol Cold Max Daytime caplets (acetaminophen 325 mg, dextromethorphan HBr 10 mg, and phenylephrine HCI 5 mg)
    • Tylenol Cold + Head Congestion Severe caplets (acetaminophen 325 mg, guaifenesin 200 mg, and phenylephrine HCI 5 mg)
    • Tylenol Cold Max Nighttime Cool Burst liquid (acetaminophen 325 mg, dextromethorphan HBr 10 mg, doxylamine succinate 6.25 mg, and phenylephrine HCl 5 mg)
    • Tylenol Cold + Mucus Severe (acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCl 5 mg)
    • Tylenol Cold Max Daytime Citrus Burst liquid (acetaminophen 325 mg, dextromethorphan HBr 10 mg, and phenylephrine HCl 5 mg)
    • Tylenol Cold + Sore Throat Cool Burst liquid (acetaminophen 500 mg)

    According to a customer service representative, Tylenol cannot guarantee the products are gluten-free because it does not test them for gluten.

    Potential gluten-free substitutes for Tylenol products include:

    • Target Up & Up Daytime Cough and Flu liquid caps (same ingredients as Tylenol Cold Max Daytime caplets and as Tylenol Cold Max Daytime Citrus Burst liquid)
    • Target Up & Up Maximum Strength Nighttime Cold and Flu liquid gels (same ingredients as Tylenol Cold Max Nighttime Cool Burst liquid)
    • Target Up & Up acetaminophen extra strength (look for a "gluten-free" designation on the box)

    Vicks

    Many gluten-free products. Vicks makes DayQuil, NyQuil, and Sinex products, and offers a huge variety of different cold, flu, cough, and sinus congestion medications. Products include:

    • DayQuil Cold and Flu Relief Liquicaps (gluten-free) (acetaminophen 325 mg, dextromethorphan HBr 10 mg, and phenylephrine HCl 5 mg)
    • NyQuil Cold and Flu Nighttime Relief Liquicaps and liquid (gluten-free) (pain reliever/fever reducer acetaminophen 325 mg, cough suppressant dextromethorphan HBr 10 mg, and antihistamine doxylamine succinate 6.25 mg)
    • DayQuil Severe Cold and Flu Relief caplets and liquid (gluten-free) (acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCl 5 mg) (note that this product is branded "DayQuil Complete" in Canada, where it's also gluten-free)
    • NyQuil Severe Cold and Flu caplets and liquid in berry and original (gluten-free) (acetaminophen 325 mg, dextromethorphan HBr 10 mg, doxylamine succinate 6.25 mg, and phenylephrine HCl 5 mg) (note that this product is branded "NyQuil Complete" in Canada, where it's also gluten-free)
    • DayQuil Cough Suppressant liquid (gluten-free) (dextromethorphan HBr 15 mg)
    • DayQuil Cough and Congestion liquid (dextromethorphan HBr 10 mg and guaifenesin 200 mg)
    • NyQuil Cough Suppressant liquid (dextromethorphan HBr 30 mg and doxylamine succinate 12.5 mg)
    • Sinex Daytime Liquicaps (gluten-free) (acetaminophen 325 mg and phenylephrine HCl 5 mg)
    • Sinex Nighttime Liquicaps (acetaminophen 325 mg, doxylamine succinate 6.25 mg, and phenylephrine HCl 5 mg)

    As you can see, most Vicks products are gluten-free. But in case the product you want isn't considered gluten-free, or if you can't find Vicks brand products in your local pharmacy, potential gluten-free substitutes for Vicks products include:

    • Target Up & Up Daytime Cough and Flu liquid caps (same ingredients as Vicks DayQuil Cold and Flu Relief Liquicaps)
    • Target Up & Up Daytime Cough and Flu liquid caps (same ingredients as Vicks DayQuil Cold and Flu Relief liquid caps and liquid)
    • Target Up & Up Nighttime Cold and Flu liquid caps (same ingredients as Vicks NyQuil Cold and Flu Nighttime Relief liquid caps)
    • Target Up & Up Maximum Strength Nighttime Cold and Flu liquid gels (same ingredients as NyQuil Severe Cold and Flu caplets and liquid)
    • Walgreens Severe Cold and Flu liquid (same ingredients as Vicks Nyquil Severe Cold and Flu liquid)
    • Walgreens Daytime Cold and Flu liquid (same ingredients as Vicks DayQuil Cold and Flu Relief)
    • Walgreens Nighttime Cold and Flu (same ingredients as Vicks NyQuil Cold and Flu Nighttime Relief)
    • Walgreens Nighttime Cough Suppressant liquid (same ingredients as Vicks NyQuil Cough Suppressant liquid)

    Natural Remedies

    Several different manufacturers sell natural remedies such as vitamin C, zinc, echinacea, and elderberry that are intended to prevent or shorten colds. Note that there's little or no medical evidence showing that these products are effective in preventing or shortening colds or the flu. However, if you're interested in trying them, many are gluten-free.

    Airborne

    Some gluten-free products. Airborne, a popular remedy that's designed to help your immune system ward off colds and flu, isn't a drug. Instead, it's a series of supplement-based products designed to help your immune system fight whatever cold or flu bug you've contracted.

    Airborne first was developed by a teacher who wanted a natural way to fight the colds and flu that inevitably make their way around schools. Out of the various Airborne products, the orange chewable tablets are considered to be gluten-free.

    Target's Up & Up brand offers gluten-free chewable immune support tablets in two flavors: berry and citrus. Note that the Up & Up effervescent immune support tablets are not gluten-free.

    Emergen-C

    Gluten-free. The Emergen-C products sold in the cold and flu section of the pharmacy are billed as "enhanced immune support formulas," and they contain a combination of vitamin C, vitamin D, vitamins B6 and B12, biotin, zinc, and manganese.

    They're available in various flavors, including Super Orange, Cherry, Blueberry-Acai, Raspberry, and Citrus. You can purchase formulas that dissolve in water, gummies, and chewables.

    All Emergen-C products are gluten-free, according to manufacturer Alacer Corp.: "All EMC products are gluten-free. We adhere to the FDA’s regulation for a gluten-free claim. Our products have been tested by an independent third party laboratory that has verified our products to be under 20 parts per millions of gluten and therefore meeting the definition of gluten-free."

    Zicam

    No gluten ingredients. Zicam products are homeopathic remedies. They're available in "cold-shortening," nasal congestion/sinus relief, allergy relief, and kids' cold relief formulas, and come in chewies, drops, crystals, quick-dissolve tablets, and nasal sprays in many different flavors.

    According to manufacturer Matrixx Initiatives, Inc.: "None of the ingredients or manufacturing processes contain glutens derived from wheat, rye or barley. However, some Zicam manufacturing facilities use equipment that may have come in contact with gluten agents."

    Finding a Safe Remedy

    Although there are numerous gluten-free cold and flu products available, you'll notice that most of those on the market are medications that combine several ingredients (usually a pain reliever, a decongestant, and a cough suppressant).

    It can be tricky to find gluten-free products that feature only one active ingredient aimed at one cold and flu symptom (for example, a cough suppressant). Target Up & Up Sinus PE tablets (30 mg pseudoephedrine HCI) is one such product, and Target Up & Up Maximum Strength Mucus Relief (guaifenesin 600 mg) is another.

    It's easier to find single-active-ingredient gluten-free pain relievers, since multiple store brands are considered gluten-free.

    In addition, note that although there are several over-the-counter pain relievers on the market, most cold and flu products designed to offer pain relief and fever reduction include the active ingredient acetaminophen. In fact, the U.S. Food and Drug Administration says that more than 600 over-the-counter medications include acetaminophen... and that means you could be taking more of it than is safe.

    Acetaminophen can cause severe liver damage in doses above the FDA's adult maximum daily dosage of 4,000 mg per day. To avoid exceeding that dose, don't take more than one product (prescription and/or over-the-counter) that includes acetaminophen, and never exceed the recommended dose of any product that includes acetaminophen.

    A few products (mainly Advil Cold & Sinus) use the pain reliever/fever reducer ibuprofen instead of acetaminophen, one Alka-Seltzer product uses the pain reliever/fever reducer aspirin, and one Sudafed product uses the pain reliever/fever reducer naproxen sodium. However, none of these products are considered gluten-free (see the Advil section for substitutes containing ibuprofen).

    A Word From Verywell

    Regardless of which cold and flu product you take (and whether or not it includes acetaminophen as an active ingredient), never take more than the recommended daily dose, and don't take more than one multi-symptom product at the same time.

    There are ways to feel better from the cold and flu without medication, including rinsing your sinuses, using a nasal saline spray, running a humidifier, or combining steam with eucalyptus oil. Consider trying these to improve your symptoms.

    Finally, most colds and flu resolve themselves within about a week without intervention from your healthcare provider. However, you should know when your symptoms warrant medical attention. If you find you have difficulty breathing or shortness of breath, confusion, sudden dizziness, or chest pain, you should seek help right away.

    View Article Sources